Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 112, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 7, 2003, 2:56 AM CDT for Sumter County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 7, 2003, 2:56 AM CDT (07:56 UTC)
- Expired
- Apr 7, 2003, 3:30 AM CDT
- In force
- 34 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Sumter County, AL
The radar
The Birmingham radar (KBMX), 142 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 10:15 PM CDT | Tornado Watch | SPC | 5 hr |
| Apr 7, 2:55 AM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 677 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
881
WUUS54 KBMX 070756
SVRBHM
ALC119-070830-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
255 AM CDT MON APR 7 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SUMTER COUNTY IN WEST CENTRAL ALABAMA
* UNTIL 330 AM CDT
* AT 252 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 8 MILES WEST OF EPES TO 12 MILES
SOUTH OF YORK...MOVING EAST AT 45 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...ALL
LOCATIONS IN CENTRAL AND SOUTHERN SUMTER COUNTY..
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.
STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3277 8824 3233 8837 3233 8794 3241 8805
3259 8788 3262 8808 3286 8818
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 8:33 PM CDT, 6 hours 23 minutes earlier.
Area forecast discussion, Apr 6, 8:33 PM CDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 833 PM CDT SUN APR 06 2003 BUSY EVENING ACROSS THE AREA. LARGE AREA OF SHOWERS/THUNDERSTORMS IS ENTERING THE WESTERN SECTIONS OF THE AREA AT THIS TIME. MUCH OF THE WESTERN SECTIONS UNDER A TORNADO WATCH. LOOKING AT LOCAL RADARS EXPECT WIDESPREAD SHOWERS/THUNDERSTORMS DURING THE OVERNIGHT HOURS. WILL UPDATE ZONES TO RAISE THE POPS ACROSS MGM AREA AND POINTS EAST AND ALSO ADD SOME POSSIBLE SEVERE WORDING. .BHM...NONE.
Hazardous weather outlook, Apr 6, 1:02 PM CDT, 13 hours 54 minutes before
ALZ011>015-017>050-062100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 102 PM CDT SUN APR 06 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... FOR THIS AFTERNOON AND TONIGHT...A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS WEST OF INTERSTATE 65. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXIST FOR THE REST OF THE FORECAST AREA. A WARM AND UNSTABLE AIR MASS...ALONG WITH A WARM FRONT...WILL PROVIDE THE INSTABILITY NEEDED FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA. A FEW THUNDERSTORMS MAY BECOME SEVERE EARLY THIS AFTERNOON...BUT THE GREATEST THREAT OF ORGANIZED SEVERE WEATHER WILL BEGIN AROUND 4 PM OVER WESTERN ALABAMA AND SPREAD EASTWARD THROUGH THE AFTERNOON HOURS... AND CONTINUE THROUGH THE NIGHTTIME. THE SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOES. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... THERE WILL CONTINUE TO BE A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AND MONDAY NIGHT. THE AIR MASS WILL REMAIN SUFFICIENTLY UNSTABLE FOR THUNDERSTORM DEVELOPMENT UNTIL A COLD FRONT EXITS THE FORECAST AREA EARLY TUESDAY. SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL MOST LIKELY BECOME NECESSARY THIS AFTERNOON.
In the hours before
Special weather statement, Apr 6, 9:45 PM CDT, 5 hours 11 minutes before
ALZ011>015-017-022>025-030>035-039>042-070600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 945 PM CDT SUN APR 06 2003 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH NUMBER 108... BIBB...BLOUNT...FAYETTE...JEFFERSON...LAMAR... MARION...PICKENS...SHELBY...TUSCALOOSA...WALKER... WINSTON... THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 108 WHICH IS IN EFFECT UNTIL 1 AM .. AUTAUGA...CHILTON...DALLAS...GREENE...HALE... LOWNDES...MARENGO...PERRY...SUMTER...
Local storm report, Apr 7, 1:14 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
114 AM CDT MON APR 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 AM ORRVILLE AL FUNNEL CLOUD
04/06/03 DALLAS PUBLIC REPORT.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 7:01 PM CDT | Tornado Warning | BMX | Tuscaloosa | 29 min |
| Apr 6, 7:24 PM CDT | Tornado Warning | BMX | Jefferson | 51 min |
| Apr 6, 11:31 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 44 min |
| Apr 7, 12:47 AM CDT | Tornado Warning | BMX | Dallas | 58 min |
| Apr 7, 1:28 AM CDT | Tornado Warning | BMX | Lowndes | 62 min |
| Apr 7, 2:26 AM CDT | Tornado Warning | BMX | Lowndes, Montgomery | 64 min |
| Apr 7, 3:05 AM CDT | Tornado Warning | BMX | Sumter | 25 min |
| Apr 7, 3:15 AM CDT | Tornado Warning | BMX | Marengo | 30 min |
| Apr 7, 3:30 AM CDT | Tornado Warning | BMX | Macon, Montgomery | 60 min |
| Apr 7, 3:42 AM CDT | Flash Flood Warning | BMX | Sumter | 4 hr |
| Apr 7, 3:46 AM CDT | Tornado Warning | BMX | Marengo | 19 min |
| Apr 7, 3:51 AM CDT | Tornado Warning | BMX | Bullock | 29 min |
| Apr 7, 4:02 AM CDT | Tornado Warning | BMX | Dallas, Perry | 43 min |
| Apr 7, 4:24 AM CDT | Tornado Warning | BMX | Macon | 51 min |
| Apr 7, 4:42 AM CDT | Tornado Warning | BMX | Sumter | 48 min |
| Apr 7, 4:54 AM CDT | Tornado Warning | BMX | Lee | 36 min |
| Apr 7, 5:26 AM CDT | Tornado Warning | BMX | Lee | 29 min |
| Apr 7, 5:32 AM CDT | Tornado Warning | BMX | Marengo, Sumter | 28 min |
| Apr 7, 5:43 AM CDT | Flash Flood Warning | BMX | Greene, Hale | 4 hr |
| Apr 7, 5:58 AM CDT | Tornado Warning | BMX | Marengo | 47 min |
| Apr 7, 6:11 AM CDT | Tornado Warning | BMX | Hale, Perry | 49 min |
| Apr 7, 6:24 AM CDT | Tornado Warning | BMX | Chambers | 51 min |
| Apr 7, 6:35 AM CDT | Tornado Warning | BMX | Dallas | 25 min |
| Apr 7, 6:56 AM CDT | Severe Thunderstorm Warning | BMX | Sumter | 49 min |
| Apr 7, 6:56 AM CDT | Tornado Warning | BMX | Dallas | 49 min |
| Apr 7, 7:18 AM CDT | Severe Thunderstorm Warning | BMX | Marengo | 42 min |
| Apr 7, 7:34 AM CDT | Tornado Warning | BMX | Autauga, Lowndes | 41 min |
| Apr 7, 7:35 AM CDT | Flash Flood Warning | BMX | Sumter | 3 hr |
| Apr 7, 7:50 AM CDT | Flash Flood Warning | BMX | Marengo | 3 hr |
| Apr 7, 7:54 AM CDT | Severe Thunderstorm Warning | BMX | Elmore, Macon, Montgomery | 36 min |
| Apr 7, 8:06 AM CDT | Flash Flood Warning | BMX | Autauga, Chambers, Chilton, Coosa, Dallas, Elmore and 6 more | 3 hr |
| Apr 7, 8:08 AM CDT | Severe Thunderstorm Warning | BMX | Dallas | 37 min |
| Apr 7, 8:14 AM CDT | Tornado Warning | BMX | Autauga, Lowndes | 46 min |
| Apr 7, 8:24 AM CDT | Tornado Warning | BMX | Montgomery | 51 min |
| Apr 7, 8:59 AM CDT | Tornado Warning | BMX | Lowndes | 46 min |
| Apr 7, 9:22 AM CDT | Tornado Warning | BMX | Montgomery | 38 min |
| Apr 7, 9:24 AM CDT | Tornado Warning | BMX | Macon | 51 min |
| Apr 7, 10:49 AM CDT | Flash Flood Warning | BMX | Autauga, Chambers, Elmore, Lee, Lowndes, Macon and 2 more | 3 hr |
| Apr 7, 2:34 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Pike | 56 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.